Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2014, 5:57 PM MDT for Box Elder County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2014, 5:57 PM MDT (23:57 UTC)
- Expired
- Aug 8, 2014, 6:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 78 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 12.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
148
WUUS55 KSLC 082357
SVRSLC
UTC003-090045-
/O.NEW.KSLC.SV.W.0022.140808T2357Z-140809T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
557 PM MDT FRI AUG 8 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BOX ELDER COUNTY IN UTAH...
* UNTIL 645 PM MDT
* AT 556 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR JUNIPER...OR 13 MILES WEST
OF SNOWVILLE...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
SNOWVILLE AND CURLEW JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4200 11262 4191 11256 4170 11279 4189 11315
4200 11307
TIME...MOT...LOC 2356Z 306DEG 15KT 4197 11298
$$
RG2 follow-up statements
940
WWUS55 KSLC 090032
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 PM MDT FRI AUG 8 2014
UTC003-090045-
/O.CON.KSLC.SV.W.0022.000000T0000Z-140809T0045Z/
BOX ELDER UT-
632 PM MDT FRI AUG 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTH CENTRAL BOX ELDER COUNTY...
AT 632 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SNOWVILLE...MOVING EAST AT 15 MPH.
THIS STORM WILL PRODUCE STRONG WINDS AS IT CROSSES I-84 NEAR THE
IDAHO BORDER. TRAVELERS SHOULD BE PREPARED FOR STRONG CROSS WINDS.
LOCATIONS IMPACTED INCLUDE...
SNOWVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4200 11262 4191 11256 4174 11275 4193 11304
4200 11299
TIME...MOT...LOC 0032Z 270DEG 15KT 4195 11279
$$009
WWUS55 KSLC 090041
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
641 PM MDT FRI AUG 8 2014
UTC003-090050-
/O.EXP.KSLC.SV.W.0022.000000T0000Z-140809T0045Z/
BOX ELDER UT-
641 PM MDT FRI AUG 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOX ELDER COUNTY
WILL EXPIRE AT 645 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4200 11262 4191 11256 4174 11275 4193 11304
4200 11299
TIME...MOT...LOC 0036Z 306DEG 15KT 4195 11279
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:35 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 8, 3:35 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 335 PM MDT FRI AUG 8 2014 .SYNOPSIS...ENOUGH MOISTURE REMAINS OVER THE NORTHERN HALF OF THE FORECAST AREA TO PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. THE AIRMASS DRYS SOMEWHAT ON SUNDAY BEFORE MOISTURE BEGINS TO RETURN TO THE AREA FROM THE SOUTH EARLY NEXT WEEK. && .DISCUSSION...AIRMASS CONVECTION HAS DEVELOPED OVER MUCH OF NORTHERN NEVADA AND SOUTHERN IDAHO WITH LESS WIDESPREAD COVERAGE OVER NORTHERN UTAH AND SOUTHWEST WYOMING THUS FAR. PER THE HRRR WHICH HAS A REASONABLE HANDLE ON CURRENT CONDITIONS...THE UPSTREAM ACTIVITY SHOULD CONTINUE EASTWARD INTO UTAH THROUGH THE NEXT FEW HOURS BEFORE DYING OUT AFTER DARK. INCREASED POPS ACROSS CENTRAL UTAH TO ACCOUNT FOR SOUTHERN EXTENT OF ACTIVITY. TAKING THE HRRR LITERALLY...NOT RECOMMENDED...INDICATES STORMS WILL MOSTLY DIE OUT BEFORE REACHING THE WASATCH FRONT. SATURDAY LOOKS LIKE MORE OF THE SAME...AFTERNOON/EVENING CONVECTION NEAR TERRAIN AND DRIFTING OFF INTO THE DOWNSTREAM VALLEYS. SOMEWHAT DRIER ON SUNDAY PER MODEL PREDICTIONS OF LOWERING PRECIPITABLE WATER. HOWEVER THESE DRYING TRENDS ARE TYPICALLY OVERDONE...SO THERE WILL LIKELY STILL BE SOME MOUNTAIN BASED DIURNAL CONVECTION. GENERALLY DRY WITH SEASONAL TEMPERATURES ACROSS THE SOUTHERN UTAH PARKS AND CANYON COUNTRY THROUGH THE WEEKEND. BY LATE SUNDAY/MONDAY THE MONSOON HIGH IS BECOMING ESTABLISHED OVER NEW MEXICO AND A TROUGH DEVELOPS ALONG THE CA COAST. RESULT IS SOUTHERLY FLOW THAT RAPIDLY ADVECTS MOISTURE NORTHWARD BACK INTO THE GREAT BASIN MONDAY. BY MONDAY NIGHT UPPER LEVEL JET EXTENDS FROM UTAH TO SOUTHERN CA ADDING DYNAMIC LIFT TO SITUATION. 12Z EC GENERATES WIDESPREAD MONSOON PRECIP OVER THE AREA MONDAY THROUGH WEDNESDAY...WHILE 12Z GFS IS A BIT SLOWER AND FOCUS IS MORE ON TUESDAY/WEDNESDAY. HANDLING OF TROUGH/LOW ALONG THE WEST COAST BEGINS TO DIFFER BETWEEN EC/GFS FROM MONDAY ONWARDS...BUT MAIN MESSAGE OF BOTH MODELS IS THE SAME...A PERIOD OF WET MONSOON PRECIP SEEMS LIKELY OVER NEARLY THE ENTIRE FORECAST AREA EARLY NEXT WEEK. HAVE GONE WITH ABOVE AVERAGE POPS FOR THE TUES/WED PERIOD. && .AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH 02-04Z AND THEN SOUTHEAST WINDS WILL RETURN. THERE IS A 10 PERCENT CHANCE OF A THUNDERSTORM AFFECTING THE TERMINAL THIS AFTERNOON AND EVENING. GUSTY AND ERRATIC WINDS WOULD BE THE MAIN THREAT. && .FIRE WEATHER...MOISTURE REMAINS IN PLACE OVER NORTHERN UTAH THIS AFTERNOON WHILE SOUTHERN UTAH STAYS DRY. CONDITIONS WILL REMAIN DRY OVER SOUTHERN UTAH THROUGH THE WEEKEND WHILE NORTHERN UTAH WILL SEE SLOW DRYING AT BEST. ENOUGH MOISTURE WILL REMAIN FOR AFTERNOON CONVECTION OVER NORTHERN UTAH PRIMARILY FOCUSED OVER THE HIGHER TERRAIN. MONSOONAL MOISTURE IS EXPECTED TO RETURN TO THE ENTIRE FIRE DISTRICT EARLY IN THE UPCOMING WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...DUNN FIRE WEATHER...TRAPHAGAN AVIATION...SOLUM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 4:36 AM MDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 436 AM MDT FRI AUG 8 2014 UTZ001>016-019>021-517-518-WYZ021-091230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 436 AM MDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN THIS AFTERNOON ACROSS MAINLY THE NORTHERN PORTIONS OF THE OUTLOOK AREA. ALTHOUGH BRIEF HEAVY RAIN MAY BE POSSIBLE FROM THE STRONGER STORMS...THE THREAT OF HEAVY RAIN WILL GENERALLY DECREASE TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND...MAINLY DEVELOPING OVER THE HIGH TERRAIN. MOISTURE WILL INCREASE FROM THE SOUTH AGAIN FOR THE FIRST PART OF NEXT WEEK BRINGING A RENEWED THREAT OF HEAVY RAIN WITH THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:11 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 49 min |
| Aug 8, 4:53 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 67 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.